Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Apr 30, 2022, 10:16 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2022, 10:16 PM CDT (03:16 UTC)
- Expired
- May 1, 2022, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Edwards County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 85 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2654 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -3.2
The text
As transmitted.
752
WGUS54 KEWX 010316
FFWEWX
TXC137-465-010600-
/O.NEW.KEWX.FF.W.0003.220501T0316Z-220501T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1016 PM CDT Sat Apr 30 2022
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
West Central Edwards County in south central Texas...
East Central Val Verde County in south central Texas...
* Until 100 AM CDT.
* At 1016 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Loma Alta and Vinegarone.
This includes the following streams and drainages...
Mailtrail Creek, Red Bluff Creek, Cow Creek, Dry Devils River and
Dolan Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 2996 10053 2987 10057 2992 10081 2988 10086
2993 10093 3002 10082
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
RUNYENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:44 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 30, 6:44 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 644 PM CDT Sat Apr 30 2022 ...New AVIATION... .SHORT TERM... (Tonight through Sunday night) Issued at 132 PM CDT Sat Apr 30 2022 Two different weather features will drive the weather in the short term. The first of these is a cold front currently located from south of Rocksprings to Kerrville to Blanco to Georgetown. A prefrontal boundary moved through the morning and helped clear out much of the cloud cover a bit earlier than expected. The front itself had been making decent progress to the south and east through the morning, but has finally begun to slow down as expected. Most of the mesoscale models show the front becoming stationary very near where it is currently located before lifting back to the north late tonight. Some showers have already tried and failed to develop across Bell County to our north and additional showers and storms are expected this afternoon thanks to the ample heating the area is now seeing. The HRRR, depending on the run has shown isolated showers and thunderstorms along the whole length of the front in our area from the Rio Grande right through the Austin Metro area. This is supported by other models, with some like the Texas Tech WRF, lingering showers and storms late into the overnight in areas like Williamson and Lee Counties. In addition, the Texas Tech WRF and one or two of the other mesoscale models show additional shower and possibly thunderstorm activity across parts of the Rio Grande Plains overnight. Have lower confidence in this activity, but have maintained a 20 PoP out west to cover the chance given that the NBM picked up on this activity as well. Any storms that do develop this afternoon have a chance to become strong to severe. While shear is limited, which will likely lead to more pulse type convection (a storm forms, strengthens, then dies), there is plenty of CAPE around with anywhere between 1500 j/KG to 2500 j/KG along with fair lapse rates around 7 C/km. Large hail will be the primary hazard, with damaging winds secondary. One note, the HRRR does depict some afternoon development along the Serranias del Burro mountains later today. Typically when upper flow is more zonal and weak, like it is today, these storms tend to take a hard right turn and stay in Mexico. It may be a different story on Sunday. SPC has a band of Marginal Risk area across much of our CWA ahead of the surface boundary to account for the severe risk. As mentioned above the front draped across our area this afternoon will lift back north overnight as a warm front allowing Gulf moisture to surge northward. Some isolated showers/drizzle may be ongoing Sunday morning especially across parts of the Hill Country and Rio Grande Plains. By late in the day an upper level shortwave will approach West Texas and begin to interact with the dryline to produce thunderstorms from the Texas Panhandle down to the Big Bend. Storms should be firing in these areas west of Val Verde county by 4pm, with the activity working eastward by 6pm lasting into the overnight hours. Models show a bit of a mixed solution with how storms will evolve overnight. Most keep activity confined to Val Verde County and close to the Rio Grande, while a few (notably the NSSL WRF) bring a few isolated storms close to the HWY 281 corridor during the overnight hours Sunday into Monday morning. The best atmosphere will be along the Rio Grande and across West Texas where similar CAPE and lapse rates to today will be met with better shear (40-50 knots worth) which should help sustain storms longer tomorrow. There may also be some Serranias del Burro supercells again tomorrow, and with the upper flow turning more out of the southwest and increasing ahead of the main trough they should have a better chance at crossing into Kinney and Maverick counties late in the day. Models do show convective parameters decreasing the further east towards HWY 281 and I-35 corridor which supports the SPC updates to the convective outlook for their Day 2 which highlights Val Verde county with a Slight Risk, and generally a line from Leakey to Uvalde to Eagle Pass westward with a Marginal risk. Any storms that do form could produce a quick downpour either Saturday or Sunday with some areas picking up a quick 1/3 to 1 inch of precipitation while most of the rest of the area remains dry. Afternoon highs will range from the low 80s to near 90 each day - cooler where cloud cover sticks around and warmer in places that see more sunshine. && .LONG TERM... (Monday through Friday) Issued at 132 PM CDT Sat Apr 30 2022 Our stretch of active weather will look to continue into the month of May as several key features act to focus showers and scattered thunderstorms over the CWA this week. On Monday, remnant showers and thunderstorms from overnight convection may be moving through the CWA, generally from west to east by midday then through the eastern zones by mid afternoon. At this time, severe storms are not anticipated but SPC does have a Day 3 Marginal Risk for portions of the Southern Edwards Plateau and the western Hill Country. Primary threats would be large hail and damaging winds, but the threat appears to be highly conditional at this time. Once the 500mb shortwave moves through Monday afternoon, we should remain under largely west-southwesterly mid-level flow into the day on Tuesday. Our next weather maker should arrive by midweek, Wednesday/Thursday, as an upper-level low deepens over the central Rockies. This will act to send at least one and maybe even a couple of shortwave disturbances through South-Central Texas Wednesday and Thursday. Wednesday may provide the best threat for scattered thunderstorms as the southern branch of the 300mb jet sets up over central Texas, placing much of South-Central Texas within the favorable right entrance region. Model forecast soundings indicate rich boundary layer moisture with dewpoints surging into the mid to upper 60s and even some lower 70s sprinkled in over the Coastal Plains on Wednesday. One item of note is the very steep mid-level lapse rates depicted by the GFS Wednesday evening, which would be quite favorable for a severe threat, given modest instability and favorable deep-layer shear over the Hill Country and the Rio Grande Plains (30-50 kts). One more item of note is the fairly high PWATs that will be in place over much of the area by midweek. If storms can grow upscale, locally heavy rainfall is possible. Obviously, we'll take pretty much anything we can get at this point, as much of the region remains within D2 to D4 drought. Beyond Thursday, the region may transition into a bit of a northwesterly flow regime, but models differ on the evolution of the pattern at this time. We should be able to keep rain chances in the forecast though through much of this upcoming week. && .AVIATION... (00Z TAFS) Issued at 629 PM CDT Sat Apr 30 2022 VFR conditions persist this evening as the front remains north of the aerodrome sites across the Hill Country and Southern Edwards Plateau. Isolated convection remains possible along the front but areal coverage and confidence is too low for inserting any VCTS within the TAF package at this time. The front lifts northward as a warm front overnight where some showers and isolated storm may also occur with the low-level moisture advection. Elected to keep VCSH in KAUS and KDRT where the greatest chance exists for any activity into and through the overnight. MVFR to IFR ceilings are expected to develop overnight and will continue through much of Sunday afternoon before improving to VFR levels into and through the afternoon hours. Isolated to scattered convection possible Sunday afternoon but confidence remains too low for VCSH or VCTS mentions. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 87 70 85 / 20 20 30 40 Austin Bergstrom Intl Airport 68 87 70 86 / 20 20 20 40 New Braunfels Muni Airport 69 87 71 87 / 20 20 20 30 Burnet Muni Airport 66 85 69 83 / 20 30 30 50 Del Rio Intl Airport 72 86 72 91 / 30 30 50 30 Georgetown Muni Airport 66 86 70 85 / 30 30 20 40 Hondo Muni Airport 69 89 71 87 / 20 20 40 50 San Marcos Muni Airport 69 87 70 86 / 20 20 20 30 La Grange - Fayette Regional 70 87 72 88 / 20 20 10 20 San Antonio Intl Airport 70 87 71 84 / 10 20 30 40 Stinson Muni Airport 72 89 73 89 / 10 20 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Treadway Long-Term...Morris Aviation...Brady
Hazardous weather outlook, Apr 30, 5:57 AM CDT, 16 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 557 AM CDT Sat Apr 30 2022 TXZ171>173-183>194-202>209-217>225-228-011100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 557 AM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. One or two widely scattered thunderstorms are possible this afternoon and evening across the Edwards Plateau and Texas Hill Country. If storms can form they may be on the strong side with large hail and damaging winds the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again late Sunday afternoon and evening for areas generally along and west of a Del Rio to Rocksprings line. The main severe weather concerns will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 30, 6:00 PM CDT, 4 hours 16 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 600 PM CDT Sat Apr 30 2022 TXZ173-302315- Williamson TX- 600 PM CDT Sat Apr 30 2022 ...A strong thunderstorm will impact portions of east central Williamson County through 615 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near Granger Dam, or 10 miles northeast of Taylor, moving east at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Granger Dam, Laneport, Sandoval, Hare and Hoxie. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3061 9722 3062 9735 3072 9734 3073 9727 TIME...MOT...LOC 2259Z 279DEG 11KT 3066 9728 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH RUNYEN
Special weather statement, Apr 30, 6:21 PM CDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 621 PM CDT Sat Apr 30 2022 TXZ184-185-010000- Edwards TX-Real TX- 621 PM CDT Sat Apr 30 2022 ...A strong thunderstorm will impact portions of south central Edwards and southwestern Real Counties through 700 PM CDT... At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near Barksdale, or 18 miles south of Rocksprings, moving northeast at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Vance, Barksdale and Devil's Sinkhole State Natural Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2963 10011 2975 10027 3006 10010 2980 9975 TIME...MOT...LOC 2320Z 219DEG 15KT 2975 10014 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RUNYEN
Local storm report, Apr 30, 7:23 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
723 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 10 N LEAKEY 29.87N 99.76W
04/30/2022 U0.88 INCH REAL TX PUBLIC
NICKEL SIZED HAIL REPORT RECEIVED VIA
TWITTER.
&&Special weather statement, Apr 30, 8:00 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
800 PM CDT Sat Apr 30 2022
TXZ186-010145-
Kerr TX-
800 PM CDT Sat Apr 30 2022
...A strong thunderstorm will impact portions of southeastern Kerr
County through 845 PM CDT...
At 759 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kerrville-Schreiner Park, or near Kerrville, moving northeast at 10
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kerrville, Comfort, Center Point, Cypress Creek, Camp Verde and
Kerrville-Schreiner Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3006 9892 2995 9892 2986 9911 2989 9918
2999 9926 3014 9910 3014 9898
TIME...MOT...LOC 0059Z 233DEG 7KT 2997 9914
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RUNYENSpecial weather statement, Apr 30, 8:45 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 845 PM CDT Sat Apr 30 2022 TXZ186-188-010230- Gillespie TX-Kerr TX- 845 PM CDT Sat Apr 30 2022 ...A strong thunderstorm will impact portions of east central Kerr and southwestern Gillespie Counties through 930 PM CDT... At 844 PM CDT, Doppler radar was tracking a strong thunderstorm just north of Kerrville, moving north at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Tivydale and Harper. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3003 9906 3009 9924 3034 9920 3029 9894 TIME...MOT...LOC 0144Z 195DEG 10KT 3013 9914 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RUNYEN
Special weather statement, Apr 30, 9:11 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 911 PM CDT Sat Apr 30 2022 TXZ183-184-010300- Val Verde TX-Edwards TX- 911 PM CDT Sat Apr 30 2022 ...Strong thunderstorms will impact portions of west central Edwards and east central Val Verde Counties through 1000 PM CDT... At 911 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Loma Alta to 10 miles northeast of Carta Valley. Movement was east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Loma Alta and Vinegarone. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3008 10076 2997 10032 2983 10056 2994 10094 TIME...MOT...LOC 0211Z 248DEG 10KT 2997 10081 2992 10058 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RUNYEN
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:13 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Real | 62 min |
| Apr 30, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 49 min |
| Apr 30, 7:30 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real | 45 min |
| Apr 30, 8:00 PM CDT | Special Weather Statement | EWX | Kerr | 45 min |
| Apr 30, 8:05 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 2 hr |
| Apr 30, 8:08 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 44 min |
| Apr 30, 8:45 PM CDT | Special Weather Statement | EWX | Gillespie | 45 min |
| Apr 30, 9:11 PM CDT | Special Weather Statement | EWX | Edwards | 49 min |
| Apr 30, 9:30 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 29 min |
| Apr 30, 9:45 PM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.